Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Looks like a Posterior STEMI. Is it?

Posted Oct 19 2012 12:21pm
An elderly woman was found down near her bed, confused but awake.  She was on coumadin for atrial fibrillation.   Other medications were uncertain.  She was somewhat shocky and hypotensive.  The following ECG was recordedThe viewer is drawn to marked ST depression in leads V2 and V3, with tall R-waves, suggestive of posterior STEMI.  But there is another finding that you should focus on.  What is it?

A posterior ECG was recordedV4-V6 are really V7-V9, on the posterior chest at the level of the tip of the scapula.  There is no ST elevation here, which makes posterior STEMI significantly less likely.  The finding that leads to the diagnosis is still here.



The diagnostic finding is accelerated junctional rhythm. This is most commonly caused by Digoxin toxicity, and is the most common manifestation of digoxin toxicity.  In addition, digoxin leads to a short QT interval.  In these 2 ECGs, the QTc is 380 and 375 ms, respectively.  The patient has known atrial fibrillation at baseline, and therefore should have an irregular rhythm, and it should be at a faster rate.  This fact should lead you to suspect that she is on Digoxin for rate control.  The digoxin toxicity blocks the AV node completely so that there is no ventricular response to the atrial fib.  It also leads to an accelerated junctional escape.

A previous ECG was found to confirm that she has atrial fibThis shows atrial fib with a controlled irregularly irregular ventricular rate, with a QTc of 309 by the computer, and the classic "Dig effect" of scooped ST depression.

The patient's creatinine returned elevated at 2.6 mg/dL.  Further review of charts confirmed she was on Digoxin.  The postassium was 6.1 mEq/L.  Digoxin level returned at 10 ng/ml (therapeutic range is 0.5 - 2.0 ng/mL).

Along with other resuscitative measures, Digibind was given and this was the ECG thereafterThere is still a junctional rhythm, but slower.  There is less ST elevation.  Interestingly, the QTc has gone back down to 320 ms, where it was on therapeutic levels of digoxin.

An echocardiogram showed no wall motion abnormality.  Troponins were low grade positive, consistent with demand ischemia due to shock.

Learning point
Accelerated junctional rhythm should be thought to be Digoxin toxicity until proven otherwise.
Post a comment
Write a comment: